Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 59, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 29, 2004, 3:23 PM EDT for Allegany County, Maryland; Mineral County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2004, 3:23 PM EDT (19:23 UTC)
- Expired
- Aug 29, 2004, 7:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Allegany County, MD, Mineral County, WV
The radar
The Sterling radar (KLWX), 142 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 291929 FFWLWX MDC001-WVC057-292330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 323 PM EDT SUN AUG 29 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... MINERAL COUNTY IN EASTERN WEST VIRGINIA ALLEGANY COUNTY IN WESTERN MARYLAND * UNTIL 730 PM EDT * AT 321 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN MOVING FROM NORTHWEST MINERAL COUNTY INTO SOUTHWESTERN ALLEGANY COUNTY. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA AND ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 730 PM EDT. * SOME LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE FROSTBURG...LONACONING AND WESTERNPORT. FLOODING WAS REPORTED NEAR WESTERNPORT IN SOUTHWEST ALLEGANY COUNTY...WITH SEVERAL BASEMENTS FLOODED. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3942 7909 3941 7903 3963 7880 3969 7893 $$ PELOQUIN
2 follow-up statements
000 WGUS71 KLWX 292133 FFSLWX MDC001-WVC057-292330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 524 PM EDT SUN AUG 29 2004 ...FLASH FLOOD WARNING CONTINUES FOR ALLEGANY AND MINERAL COUNTIES UNTIL 730 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATES THAT HEAVY THUNDERSTORMS HAVE DEPOSITED 3 TO 4 INCHES OF RAINFALL OVER THE WESTERN PARTS OF MINERAL AND ALLEGANY COUNTIES. FLOODED BASEMENTS WERE REPORTED IN AND AROUND WESTERNPORT. THESE HEAVY THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA...HOWEVER ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA BY 630 PM AND WILL BE CAPABLE OF PRODUCING UP TO ANOTHER INCH OF RAINFALL THROUGH 730 PM EDT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ PELOQUIN
000 WGUS71 KLWX 292332 FFSLWX MDC001-WVC057-300130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 727 PM EDT SUN AUG 29 2004 ...FLASH FLOOD WARNING FOR ALLEGANY AND MINERAL COUNTIES HAS EXPIRED... THUNDERSTORMS THAT BROUGHT HEAVY RAINFALL TO ALLEGANY AND MINERAL COUNTIES HAVE WEAKENED AND MOVED AWAY FROM THE WARNED AREA. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE UP TO A QUARTER OF AN INCH OF ADDITIONAL RAINFALL THROUGH 10 PM...ESPECIALLY ACROSS THE WESTERN PORTIONS OF ALLEGANY AND MINERAL COUNTIES...HOWEVER THIS WILL NOT BE ENOUGH TO CAUSE FURTHER FLOODING. $$ PELOQUIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:30 PM EDT, 53 minutes earlier.
Area forecast discussion, Aug 29, 2:30 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 230 PM EDT SUN AUG 29 2004 SHORT TERM (TNGT/MON)... SOME CHG TO THE TMRW PD. GASTON HAS SPED UP...AND BLV MAIN IMPACT WL BE LATE AFTN MON GOING INTO MON NGT. LATEST TPC GUIDNC HAS THE REMNANTS TRACKING OVER ST. MARYS CNTY ARND 11 PM MON NGT. AS SAID ERLR...AM NOT OVERLY WOWED BY CPVCTN CHCS THIS EVE... CERTAINLY NOT IN ASSO W/ THE VAUNTED BNDRY ALONG THE ERN GRT LKS. BLV THERE WL BE SCT STORMS DVLPG OVR THE MTNS THRU MID EVE B4 THINGS SETTLE DOWN...BUT IF YOU LOOK AT THE FLOW PATTERN IN THE RDR COMPOSITE...AS WELL AS THE VWP...THAT MEANS THESE WOULD DRIFT N INSTED OF E INTO THE METRO AREAS. ANOTHER WARM NGT IS ON TAP FOR THE RGN...U60S/L70S. CLDS WL BE ON THE INCRS MON...ESPECIALLY IN THE ERN HALF OF THE CWA. GIVEN CURRENT TRACK OF GASTON REMNANTS WL UP POPS TO LKLY IN THE ERN THIRD OF THE AREA MON AFTN. CLD CVR WL ENSURE LOWER TEMPS THAN PAST FEW DAYS..BUT PRBLY M80S MOST LOCALES. NOT THINKING OF ANY WATCHES...AS THE HVST RAFL WL BE OVER THE AREA WITH THE HIGHEST FFG VALUES...AND GIVEN RAPID MVMT OF REMNANTS NOT XPCTG LARGE AMTS ANYWAY. OTHER CONCERN WL BE INCRSD WINDS ALONG THE BAY...BUT THAT IS MORE AN XTND ISSUE. THX PHL FOR COORD CALL. LONG-TERM (MON NIGHT-SUN) LATEST TPC FCST HAS REMNANT CIRCULATION OF GASTON OVER ST MARYS COUNTY MD AT 11 PM MON. KEEPING LIKELY POPS FOR MON EVENING IN THE EAST CHANCE ELSEWHERE. FOLLOWING THE FASTER GFS SOLUTION WITH RESPECT TO GASTON AS SUGGESTED BY HPC. EXPECT CLEARING TO TAKE PLACE QUICKLY AFTER MIDNIGHT AS WINDS SHIFT TO THE NW AS GASTON ACCELERATES TO THE NE. REST OF THE WEEK...HIGH PRES AT THE SFC IS EXPECTED TO DOMINATE THE REGION THROUGH THE REST OF THE WEEK WHILE H5 RIDGE BEGINS TO TAKE CONTROL OF THE REGION TOWARD THE WEEKEND. BEAUTIFUL LATE SUMMER WX IS EXPECTED TUE-SUN WITH MAINLY CLEAR SKIES AND COMFORTABLE TEMPS. AS SFC HIGH SHIFTS SLOWLY EAST AND SFC WINDS BECOMING LIGHT EASTERLY WOULD EXPECTED MORNING FOG/STRATUS EACH DAY WITH LIGHT EASTERLY FLOW OFF THE ATLC AND SUBSIDENCE ALOFT AND CLEAR NIGHTS PROVIDED BY HIGH PRES. HOWEVER...WILL KEEP MENTION OF FOG OUT OF THE GRIDS FOR NOW. AS FOR HURR FRANCES HPC DAY 6/7 POSITION HAS FRANCES OVER THE FL PENINSULA AND ATTM IS NOT EXPECTED TO HAVE ANY EFFECT IN THIS REGION. ROSA && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SML CRFT PSBL MON NGT-TUE CHES BAY-LWR PTMC. &&
Hazardous weather outlook, Aug 29, 11:00 AM EDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT SUN AUG 29 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-301000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1100 AM EDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... TROPICAL STORM GASTON CURRENTLY LOCATED OFF THE SOUTH CAROLINA COAST IS FORECAST TO MOVE NORTH INTO SOUTHEAST VIRGINIA MONDAY AFTERNOON...BEFORE ACCELERATING NORTHEAST INTO THE ATLANTIC EARLY TUESDAY MORNING. WITH THIS TRACK...LITTLE IF ANY AFFECTS WILL BE REALIZED THIS FAR NORTH...HOWEVER A SHIFT IN THE TRACK TO THE NORTHWEST MAY BRING ADDITIONAL PRECIPITATION AND HIGHER WINDS. PLEASE REFERENCE THE LATEST TROPICAL PREDICTION CENTER ADVISORY FOR FURTHER DETAILS AND UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ND/ROGOWSKI
Nearby
Flash Flood Warnings in Maryland, 2004Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.